Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 149, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 30, 1998, 7:33 PM MDT for Las Animas County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 30, 1998, 7:33 PM MDT (01:33 UTC)
- Expired
- Sep 30, 1998, 8:35 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 7:45 PM MDT | Hail 0.75 | Kim, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
717 WUUS1 KPUB 010130 RRA SVRPUB COC071-010235- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 733 PM MDT WED SEP 30 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 835 PM MDT * AT 728 PM MDT...RADAR SHOWED A SEVERE STORM 15 MILES NORTH OF KIM OR 70 MILES EAST NORTHEAST OF TRINIDAD MOVING SOUTHEAST AT 15 MPH. THIS EXTENDS THE PRIOR WARNING FOR EASTERN LAS ANIMAS COUNTY. SOME LOCATIONS AFFECTED WILL BE EAST OF HIGHWAY 109 AND NORTH OF HIGHWAY 160 THROUGH 830 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR/SJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:05 PM MDT, 5 hours 28 minutes earlier.
Area forecast discussion, Sep 30, 2:05 PM MDT, 5 hours 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 205 PM MDT WED SEP 30 1998 THE FORECAST CHALLENGES ABOUND TONIGHT...COVERING EVERYTHING FROM CONVECTIVE PRECIP THIS EVENING WITH POSSIBLE SEVERE WEATHER IN S CNTRL CO...TO WIDESPREAD STRATIFORM PRECIP ON THE PLAINS AND E SLOPES...TO SNOW LEVELS IN THE MOUNTAINS. THE LEADING EDGE OF THE COOLER AIR HAS MADE IT THROUGH ALL OF SE CO AS OF 2000 UTC...BUT NOT BEFORE SOME GOOD SURFACE HEATING THIS MORNING. THUS...A FEW THUNDERSTORMS HAVE POPPED UP ALONG THE RATON RIDGE. IN S CNTRL CO...THE CONVECTIVE TEMP SHOULD BE REACHED BY MIDAFTERNOON...AND WITH GOOD WIND SHEAR (THE 1800 UTC AZTEC PROFILER SHOWS 20040KT AT 400 MB) AND CAPE AROUND 1000 J/KG...THERE COULD BE A FEW SEVERE STORMS LATE THIS AFTN AND EVE. THE MODELS ARE SIMILAR ON THE MOVEMENT OF THE WRN U.S. UPPER LOW...AND NOW LIFT IT SLOWLY E NE THROUGH 1200 UTC THU. THIS KEEPS SW FLOW OVER CO THROUGH TONIGHT...WITH ANTICYCLONIC UPSLOPE CONTINUING ON THE PLAINS. COOL ADVECTION CONTINUES ON THE PLAINS TONIGHT...AND WILL EVENTUALLY SATURATE THE ATMOSPHERE FROM AROUND MOUNTAIN TOP LEVEL DOWN...RESULTING IN STRATIFORM PRECIP WITH SOME EMBEDDED CONVECTIVE PRECIP THIS EVENING. AS THE UPPER LO APPROACHES...SOME WEAK ISENTROPIC UPGLIDE SHOULD AID PRECIPITATION ON THE PLAINS...MAINLY AFTER 0600 UTC THU. THERMAL PROFILES SUGGEST THE SNOW LEVEL DROPPING TO AROUND 11 KFT IN THE MOUNTAINS TONIGHT...ALTHOUGH IT COULD BE LOCALLY LOWER DUE TO THERMODYNAMIC EFFECTS. HPC'S QPF FORECAST VALID 1200 UTC THU. LOOKS REASONABLE FOR THIS WEATHER SCENARIO. I HAVE NO MAJOR DISAGREEMENTS WITH FWC GUIDANCE TONIGHT. HAYNES
In the hours before
Local storm report, Sep 30, 4:00 PM MDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MDT WED SEP 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 6 NE DEL NORTE CO 1.5 INCH HAIL
09/30/98 RIOGRANDE
0325 PM 7 SW LA GARITA CO .75 INCH HAIL
09/30/98 SAGUACHE
0341 PM LA GARITA CO .75 INCH HAIL
09/30/98 SAGUACHELocal storm report, Sep 30, 4:00 PM MDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
400 PM MDT WED SEP 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 6 NE DEL NORTE CO 1.5 INCH HAIL
09/30/98 RIOGRANDE
0325 PM 7 SW LA GARITA CO .75 INCH HAIL
09/30/98 SAGUACHE
0341 PM LA GARITA CO .75 INCH HAIL
09/30/98 SAGUACHELocal storm report, Sep 30, 6:00 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
600 PM MDT WED SEP 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 5 N CENTER CO .75 INCH HAIL
09/30/98 SAGUACHELocal storm report, Sep 30, 6:00 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
600 PM MDT WED SEP 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 5 N CENTER CO .75 INCH HAIL
09/30/98 SAGUACHELocal storm report, Sep 30, 7:20 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
720 PM MDT WED SEP 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM 2 NW PRITCHETT CO .75 INCH HAIL
09/29/98 BACALocal storm report, Sep 30, 7:20 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
720 PM MDT WED SEP 30 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM 2 NW PRITCHETT CO .75 INCH HAIL
09/29/98 BACAThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 6:22 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 63 min |
| Sep 30, 6:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 62 min |
| Sep 30, 6:54 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
| Sep 30, 7:04 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 61 min |
| Sep 30, 8:37 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 63 min |
| Oct 1, 12:51 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 94 min |
| Oct 1, 1:31 PM MDT | Severe Thunderstorm Warning | PUB | Alamosa | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.